Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 332, NWS Springfield, MO

September 16, 2017Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 16, 2017, 4:28 PM CDT for Bourbon County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2017, 4:28 PM CDT (21:28 UTC)
Expired
Sep 16, 2017, 5:15 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WUUS53 KSGF 162128
SVRSGF
KSC011-162215-
/O.NEW.KSGF.SV.W.0332.170916T2128Z-170916T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
428 PM CDT SAT SEP 16 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...

* Until 515 PM CDT

* At 426 PM CDT, severe thunderstorms were located along a line
  extending from near Lone Elm to near Moran to 9 miles northwest of
  Walnut, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Law enforcement. Power poles were reported down on the 
           northeast side of Iola.

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Marmaton...                       Bronson...
  Uniontown...                      Fulton...
  Redfield...                       Mapleton...
  Petersburg...                     Hammond...
  Devon...                          Harding...
  Xenia...                          Porterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9508 3803 9461 3791 9461 3771 9509
TIME...MOT...LOC 2126Z 243DEG 38KT 3814 9524 3795 9518 3773 9515 

HAIL...0.88IN
WIND...60MPH
 
$$

Lindenberg
2 follow-up statements
831 
WWUS53 KSGF 162203
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
503 PM CDT SAT SEP 16 2017

KSC011-162215-
/O.CON.KSGF.SV.W.0332.000000T0000Z-170916T2215Z/
Bourbon KS-
503 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN BOURBON COUNTY...

At 503 PM CDT, severe thunderstorms were located along a line
extending from near La Cygne to near Mound City to near Fort Scott,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Marmaton...                       Fulton...
Redfield...                       Mapleton...
Hammond...                        Devon...
Harding...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9461 3791 9461 3778 9493 3804 9497
TIME...MOT...LOC 2203Z 243DEG 38KT 3831 9481 3812 9475 3790 9472 

HAIL...0.75IN
WIND...60MPH
 
$$

Lindenberg
775 
WWUS53 KSGF 162211
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
511 PM CDT SAT SEP 16 2017

KSC011-162220-
/O.EXP.KSGF.SV.W.0332.000000T0000Z-170916T2215Z/
Bourbon KS-
511 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOURBON COUNTY
WILL EXPIRE AT 515 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 3803 9461 3791 9461 3778 9493 3804 9497
TIME...MOT...LOC 2210Z 243DEG 38KT 3831 9481 3812 9475 3790 9472 

$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:56 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 16, 2:56 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
256 PM CDT Sat Sep 16 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 254 PM CDT Sat Sep 16 2017

Weak cold front approaching I-35 in Kansas to lose its upper
support as the mid level shortwave advects quickly into Canada.
The lack of a strong low level jet tonight places uncertainty in
the coverage of precipitation to begin with and the southwest
orientation should slow the eastward progression into SW MO.
Further convective inhibition points toward limited chances for
thunderstorms, so bottom line this system won't end our dry spell.

Clouds and some slight cool advection will knock temperatures back
on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 245 AM CDT Sat Sep 16 2017

Next shortwave to migrate even further north across the Canadian
prairie and associated front will again lose its support as it
approaches the region Wednesday so similar questions exist in just
how much relief may be expected with this system as well.

Otherwise mild weather to continue compliments of the maintenance
of the southwest flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1246 CDT Sat Sep 16 2017

VFR conditions will prevail through the evening. Scattered SHRA
will move in to southwest Missouri toward midnight with best
chances north of both the KJLN and KSGF terminals. Isolated TSRA
cannot be ruled out...though do not anticipate it to be a
widespread threat. Rain chance will then diminish after sunrise as
low level jet diminishes.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Sep 16, 1:05 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
105 PM CDT Sat Sep 16 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
105 PM CDT Sat Sep 16 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

 Limited lightning risk.

DISCUSSION...

Lightning associated with non severe thunderstorms will be
possible across southeast Kansas into west central MO after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While widespread heavy rainfall is not expected...there will be
periodic chances for thunderstorms from Sunday through Thursday.
The best chance for stronger storms will be on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:22 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford38 min
Sep 16, 5:54 PM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.